Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient is getting up for the first time after several days in bed. What should the nurse do first?

  1. AHelp the patient stand up quickly, so that the dizziness has less time to start
  2. BHave the patient sit on the edge of the bed for a short time before standing
  3. CAsk the patient to walk to the bathroom alone
  4. DGive the patient a large drink of water while standing
2.Nursing fundamentalsHard

In English law, giving a treatment to a competent adult who has clearly refused it may amount to:

  1. ADefamation of character
  2. BBreach of an employment contract
  3. CBattery (trespass to the person)
  4. DTheft
3.Clinical nursingMedium

Which type of painkiller should a patient with liver cirrhosis usually avoid?

  1. AHot packs applied to a painful joint
  2. BNon-steroidal anti-inflammatory drugs such as ibuprofen
  3. CLocal anaesthetic creams
  4. DParacetamol (acetaminophen), given in a carefully reduced and monitored dose
4.Clinical nursingHard

A patient faints during cannulation, with a slow pulse and pallor, and recovers quickly when laid flat. There is no rash, wheeze or swelling. What is most likely?

  1. AA hypoglycaemic coma
  2. BVasovagal syncope
  3. CA stroke
  4. DAnaphylaxis
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 69 mmHg (9.2 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 69 mmHg (9.2 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 45 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 45 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: walks occasionally; mobility: very limited; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
99?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 99 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 99 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL70% free water50 mL/hevery 4 h67 kg · 30 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 67 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 70% free water and runs at 50 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

67 kg30 mL/kg/day70%50 mL/h · 18 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1000 mLamino acids 4.25%1000 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 10% dextrose and 4.25% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1000 mLdextrose 10%amino acids 4.25%lipid 250 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationsecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)third-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2second-degree AV block type II
  3. 3second-degree AV block type I (Wenckebach)
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

Which scheduled medication is the most time-critical?

  1. ARapid-acting insulin due with a breakfast tray that has arrived
  2. BA daily multivitamin tablet due at 08:00
  3. CA daily stool softener due with breakfast
  4. DA daily cholesterol-lowering statin tablet due with breakfast at 08:00
14.Prioritization & delegationHard

An older patient has bruises of different ages and seems frightened when a relative visits. What is the nurse’s priority?

  1. AIgnore it, because older people bruise easily
  2. BAsk the relative directly in front of the patient whether they hit her
  3. CEnsure the patient’s safety, document the findings and report as required
  4. DTell the patient she must leave home and go to live somewhere else
15.Infection control & patient safetyMedium

After teaching a patient about a new medication, how does the nurse best check understanding?

  1. AAsk “Do you understand?” and accept a yes
  2. BAsk the family whether they understood the teaching
  3. CAsk the patient to explain in their own words how and when to take it
  4. DGive a printed leaflet about the drug and assume the patient will read it at home
16.Infection control & patient safetyHard

Ten minutes into a red blood cell transfusion, the patient reports chills and low back pain and has a new fever. What should the nurse do first?

  1. AGive an antipyretic and continue the transfusion
  2. BSlow the transfusion and recheck vital signs in 15 minutes
  3. CStop the transfusion
  4. DCall the blood bank and let the transfusion continue
17.Lab values & electrolytesMedium

A patient has started parenteral nutrition (PN) through a central line. Which test is monitored most frequently in the first days?

  1. ABlood glucose
  2. BSerum lipase
  3. CThyroid hormones
  4. DHemoglobin A1c
18.Lab values & electrolytesHard

A patient with SIADH is on fluid restriction. Which task can the RN delegate to unlicensed assistive personnel (UAP), such as a nursing or healthcare assistant?

  1. ATeaching the reasons for fluid restriction
  2. BDeciding when to recheck the sodium level
  3. CAssessing the patient for new confusion
  4. DMeasuring and recording intake and output

3Solutions

1.Nursing fundamentals

Answer: B · Have the patient sit on the edge of the bed for a short time before standing

Why this is the answer

After bed rest blood pressure may drop on standing. Sitting on the edge of the bed first, with the feet on the floor, lets the body adjust and lowers the risk of fainting and falls.

Answer

B · Have the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentals

Answer: C · Battery (trespass to the person)

Why this is the answer

Touching or treating a person without valid consent can be battery, even if the treatment was meant to help. This is why consent is needed before care.

Answer

C · Battery (trespass to the person)
3.Clinical nursing

Answer: B · Non-steroidal anti-inflammatory drugs such as ibuprofen

Why this is the answer

NSAIDs increase the risk of GI bleeding and can trigger kidney failure and fluid retention in cirrhosis. Paracetamol is usually preferred at a lower, carefully chosen dose.

Answer

B · Non-steroidal anti-inflammatory drugs such as ibuprofen
4.Clinical nursing

Answer: B · Vasovagal syncope

Why this is the answer

Vasovagal syncope is a reflex drop in heart rate and blood pressure triggered by pain, fear or needles. Anaphylaxis would usually include skin, airway or breathing features and a fast pulse.

Answer

B · Vasovagal syncope
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 34.15 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|69 − 40| = 29 mmHg → 2.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·2.9 = 34.15 mmol/L

Answer

HCO₃⁻ = 34.15 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 52.5 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·45 + 21 = 52.5 mmHg

Answer

PaCO₂ = 52.5 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 3 + 3 + 2 + 3 + 3 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: DBP = 48 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 99)/2 = 96/2 = 48 mmHg

Answer

DBP = 48 mmHg
9.Enteral & parenteral nutrition calculations

Answer: V = 230 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·67 = 2010 mL/day

Free water from the formula

50·18 = 900 mL
900·0.7 = 630 mL

Water still needed

2010 − 630 = 1380 mL/day

Volume per flush

24/4 = 6 flushes
V = 1380/6 = 230 mL

Answer

V = 230 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC = 615 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1000/100 = 100 g
amino acids: 4.25·1000/100 = 42.5 g

Kilocalories per component

dextrose: 100·3.4 = 340 kcal
amino acids: 42.5·4 = 170 kcal
lipid: 250·1.1 = 275 kcal

Non-protein energy

NPC = 340 + 275 = 615 kcal/day

Answer

NPC = 615 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 1.44 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

36 small boxes from R to R across the pause

Convert

pause = 36 × 0.04 s = 1.44 s

Compare with P–P

1.44 ÷ 0.88 ≈ 1.6 P–P cycles, not a whole number

Answer

pause = 1.44 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: A · Rapid-acting insulin due with a breakfast tray that has arrived

Why this is the answer

Rapid-acting insulin is given with a meal; giving it late or without food can cause high or low blood glucose. The other daily medicines can be given a little later without harm.

Answer

A · Rapid-acting insulin due with a breakfast tray that has arrived
14.Prioritization & delegation

Answer: C · Ensure the patient’s safety, document the findings and report as required

Why this is the answer

Unexplained bruises of different ages and fear of a carer can suggest abuse. The nurse makes sure the patient is safe, documents objectively and reports according to law and policy.

Answer

C · Ensure the patient’s safety, document the findings and report as required
15.Infection control & patient safety

Answer: C · Ask the patient to explain in their own words how and when to take it

Why this is the answer

With teach-back, the patient explains the information in their own words, which shows whether the teaching worked. A yes to “Do you understand?” does not confirm understanding.

Answer

C · Ask the patient to explain in their own words how and when to take it
16.Infection control & patient safety

Answer: C · Stop the transfusion

Why this is the answer

These signs suggest an acute transfusion reaction, possibly hemolytic. The nurse stops the transfusion at once, keeps the IV open with normal saline through new tubing, assesses the patient and notifies the provider and blood bank.

Answer

C · Stop the transfusion
17.Lab values & electrolytes

Answer: A · Blood glucose

Why this is the answer

PN contains concentrated dextrose, so hyperglycemia is common, especially at the start; glucose is checked frequently and insulin may be needed. Electrolytes, including phosphate, magnesium and potassium, are also monitored for refeeding syndrome.

Answer

A · Blood glucose
18.Lab values & electrolytes

Answer: D · Measuring and recording intake and output

Why this is the answer

UAP can measure and record intake and output and weigh the patient, then report the values to the RN. Assessing mental status, teaching and making decisions about laboratory monitoring need nursing judgment and remain with the RN.

Answer

D · Measuring and recording intake and output

ExamProblems · examproblems.com/courses/nursing-fundamentals